Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Why is my testosterone low?
May 25, 2001

Dr. Bob -

I am an HIV positive male, 34 years old, who originally tested positive over four years ago and has been on two forms of HAART since: First, for two years I was on 3TC/Viramune/Zerit and then, owing to mild peripheral neuropathy, my regimen was changed to AZT/3TC/Viramune. I have had undetectable viral loads since treatment began with CD4 counts of over 1000 at every draw! My doctor (who is the greatest!) has been tracking my labs since and has informed me that I am anemic with a hemoglobin of 12.6 and a testosterone count of 165. I know and was told before starting taking Combivir that AZT would most likely make me anemic. We are starting Procrit for the anemia this week as well as Androgel for the testosterone. My questions are: Is the low testosterone a side effect of the HAART? or is hormone replacment for men just good treatment in HIV care?

SB in NC.

Response from Dr. Frascino

Hello SB in NC,

What a pleasure to hear from someone who actually likes their doctor and is being well cared for! As you can imagine, most of the questions and comments I receive here are from folks in less fortunate circumstances. It's also encouraging to read that you were informed of possible side effects from your medications (anemia from AZT), and were monitored closely for the possible development of those conditions.

Regarding your question about testosterone, your level is definitely low. Low testosterone (hypogonadism) is a very common condition in males with HIV. It is not felt to be related to HAART, although other HIV-related medications, like Megace or ganciclovir, may well play a role. Epidemiological studies have shown that up to 45% of all men with AIDS have low levels of testosterone, as do 25% of symptomatic HIV-positive men. Testosterone helps regulate men's moods, sexual function, nutrient metabolism, and energy level. Potential causes of low testosterone production, aside from medication side effects, include damaged testicle, possibly due to opportunistic infections; HIV itself; or elevations of the adrenal hormone cortisol, which can have increased production during chronic infection as a normal body defense against physical stress.

So, to answer your questions: Is low testosterone a side effect of HAART? No, probably not. Is hormone replacement for men good treatment in HIV care? Well, HIV or not, testosterone should be supplemented to get your levels back into the normal range for your age. AndroGel is a very convenient way of supplementing testosterone. Your physician will most likely recheck your serum level of testosterone in a few weeks and adjust the dose as needed to get you back to normal.

Congratulations on your excellent response to therapy with your non-detectable viral load and excellent CD4 counts! You have many options for future regimens if needed, but for now, you and your physician appear to have things well under control.

One last reminder: Procrit can now be given just once per week at a dose of 40,000 units. It has an excellent safety profile and essentially no interactions with other drugs.

Stay well. Thanks for writing.

Dr. Bob


Previous
Ready for your close-up!!!!
Next
Desparate for Answers

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement